Alert archive / Kentucky / Tornado Warnings in 2011

Tornado Warning 34, NWS Paducah, KY

April 15, 2011Caldwell County, Christian County, Trigg County, Kentucky

NWS Paducah, KY issued this tornado warning at Apr 15, 2011, 8:13 PM CDT for Caldwell County, Christian County, Trigg County, Kentucky. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2011, 8:13 PM CDT (01:13 UTC)
Expired
Apr 15, 2011, 8:45 PM CDT
In force
32 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

Counties Caldwell County, KY, Christian County, KY, Trigg County, KY

What was reported inside it

TimeReportWhereRemark
Apr 15, 8:14 PM CDTTORNADO1 Sw Cadiz, KYEF1 TORNADO. BEGAN 1.8 SW CADIZ AT 814 PM AND LIFTED .7 NE CADIZ AT 818 PM. PEAK WIND 90 MPH. AVG PATH WIDTH 100 YDS. PATH LENGTH 2.5 MILES. APPROX ONE DOZEN TREES UPROOTED OR SNAPPED. SEVERAL TREE LIMBS DOWN. LARGE TREE FELL PULLING AN ELECTRICAL LINE AND RIP
Apr 15, 8:15 PM CDTTSTM WND DMGCadiz, KYTREES DOWN ON LINE STREET AND CERULEAN ROAD
Apr 15, 8:17 PM CDTFUNNEL CLOUD2 N Cadiz, KYFUNNEL VISIBLE BUT CAN NOT SEE IT TOUCHING THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 12:47 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 471 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
471 m²/s²
0-3 km storm-relative helicity
487 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

300 
WFUS53 KPAH 160113
TORPAH
KYC033-047-221-160145-
/O.NEW.KPAH.TO.W.0034.110416T0113Z-110416T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
813 PM CDT FRI APR 15 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN CHRISTIAN COUNTY IN SOUTH CENTRAL KENTUCKY...
  SOUTHEASTERN CALDWELL COUNTY IN WESTERN KENTUCKY...
  NORTHEASTERN TRIGG COUNTY IN WESTERN KENTUCKY...

* UNTIL 845 PM CDT.

* AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES WEST OF
  CADIZ...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  CADIZ...
  COBB...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NOW IS THE TIME TO IMPLEMENT YOUR TORNADO PLAN OF ACTION. SEEK
SHELTER INDOORS IN A BASEMENT...OR IN AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A HOME OR BUILDING.

&&

LAT...LON 3678 8793 3685 8800 3696 8793 3697 8790
      3699 8790 3709 8784 3708 8771 3705 8770
      3701 8773 3698 8769 3691 8767
TIME...MOT...LOC 0113Z 220DEG 35KT 3687 8789

$$
1 follow-up statement
657 
WWUS53 KPAH 160124
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
824 PM CDT FRI APR 15 2011

KYC033-047-221-160145-
/O.CON.KPAH.TO.W.0034.000000T0000Z-110416T0145Z/
CALDWELL KY-CHRISTIAN KY-TRIGG KY-
824 PM CDT FRI APR 15 2011

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
NORTHWESTERN CHRISTIAN COUNTY IN SOUTH CENTRAL KENTUCKY...AND
NORTHEASTERN TRIGG AND SOUTHEASTERN CALDWELL COUNTIES IN WESTERN
KENTUCKY...

AT 819 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD. 
THIS STORM WAS LOCATED NEAR CADIZ...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IN THE WARNING INCLUDE COBB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NOW IS THE TIME TO IMPLEMENT YOUR TORNADO PLAN OF ACTION. SEEK
SHELTER INDOORS IN A BASEMENT...OR IN AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A HOME OR BUILDING.

ABOUT HALF OF TORNADO DEATHS OCCUR IN MOBILE HOMES. IF YOU ARE IN ONE
NOW...MOVE IMMEDIATELY TO A MORE SUBSTANTIAL SHELTER SUCH AS A NEARBY
HOME.

&&

LAT...LON 3686 8784 3694 8788 3709 8781 3708 8771
      3705 8770 3701 8773 3698 8769 3691 8767
TIME...MOT...LOC 0124Z 228DEG 38KT 3693 8778

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 15, 2:45 PM CDT, 5 hours 28 minutes earlier.

Area forecast discussion, Apr 15, 2:45 PM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CDT FRI APR 15 2011

.DISCUSSION...
MANY CHALLENGES WITH THIS FORECAST PACKAGE.  FIRST ARE THE NEAR TERM
PRECIP CHANCES.  ISOLATED CONVECTION HAS BEGUN IN FAR WESTERN
PORTIONS OF THE PAH FORECAST AREA...WITH ALL BUT FAR EASTERN
PORTIONS OF THE FA IN A TORNADO WATCH.  SHOWERS AND STORMS WILL
CONTINUE TO DEVELOP AND MOVE ACROSS THE REGION THROUGH THE LATE
AFTERNOON HOURS.  BETWEEN ONGOING CONVECTION THIS EVENING...AND WRAP
AROUND MOISTURE PRODUCING SHOWERS LATE TONIGHT INTO SATURDAY...KEPT
LIKELY POPS EAST FOR THUNDERSTORMS TO CHANCE POPS WEST FOR FOR
SHOWERS THIS EVENING.  AFTER MIDNIGHT...WITH THE FRONT TO OUR EAST
ANY PRECIP SHOULD JUST BE LINGERING SHOWERS.  WENT WITH CHANCE POPS
NORTHEAST TO SLIGHT CHANCE POPS SOUTHWEST LATE TONIGHT AND SATURDAY
MORNING...WITH POPS TAPERING OFF FROM SOUTHWEST TO NORTHEAST
SATURDAY AFTERNOON.

THERE WILL BE A BREAK IN THE PRECIPITATION CHANCES SATURDAY NIGHT
INTO SUNDAY AS HIGH PRESSURE BUILDS ACROSS THE GULF COAST STATES.
CONDITIONS WILL REMAIN COOL INTO SATURDAY NIGHT...BUT AS THE HIGH
MOVES SOUTHEAST OF OUR AREA...A RETURN OF SOUTHERLY WINDS AND
SUNSHINE WILL PROVIDE A NICE WARM UP ON SUNDAY.

A WARM FRONT WILL LIFT NORTH OF OUR REGION ON SUNDAY...AND IT WILL
LINGER NORTH OF THE PAH FA FOR THE EARLY PART OF THE WORK WEEK.  THE
FRONT WILL BE THE FOCUS FOR SHOWER AND THUNDERSTORM
DEVELOPMENT...BUT WHERE THE SHOWERS AND STORMS WILL DEVELOP IS THE
QUESTION.  THE LAST COUPLE OF RUNS OF BOTH THE GFS AND ECMWF HAVE
BEEN ALL OVER THE PLACE...AND FOR NOW KEPT SUNDAY NIGHT AND MONDAY
DRY...WITH SLIGHT TO LOW CHANCE POPS MONDAY NIGHT INTO TUESDAY.  THE
12Z RUNS OF THE GFS AND ECMWF DO HAVE VERY GOOD AGREEMENT FOR
TUESDAY NIGHT...SHOWING LOW PRESSURE MOVING INTO THE GREAT LAKES
REGION DRAGGING A COLD FRONT THROUGH THE FA.  INCLUDED HIGH CHANCE
POPS FOR TUESDAY NIGHT ACROSS THE ENTIRE AREA.  AFTER THE FRONT
PASSES...THE MODELS AGAIN DIVERGE...SO AT THIS TIME CHOSE TO KEEP
CHANCE POPS THROUGH THE END OF THE FORECAST PERIOD UNTIL A CLEARER
PICTURE EMERGES.

IN THE NEAR TERM...LEANED MORE TOWARD THE SLIGHTLY WARMER MAV
GUIDANCE FOR TONIGHT THROUGH SUNDAY...AND TOWARD THE COOLER MAV
TEMPS FOR SUNDAY NIGHT. IN THE EXTENDED...OVERALL STAYED WITHIN A
FEW DEGREES OF THE LATEST MEX GUIDANCE.

&&

.AVIATION...
STRATO-CU AND MVFR CIGS COVERED MUCH OF SOUTHEAST MISSOURI WITH
HIGH LEVEL CLOUDS DEPARTING EAST OF THE MISSISSIPPI. KEPT CB/S FOR
CONVECTIVE MENTION GIVEN UNCERTAINTY WITH RESPECT TO COVERAGE.
WINDS WILL STAY SOUTH/SOUTHEAST THIS AFTERNOON...WITH GUSTS OVER 20
KTS CONTINUING. WINDS WILL VEER THIS EVENING WITH FRONTAL PASSAGE
TO SOUTHWEST. OVERNIGHT...PROBABILITY FOR MVFR CIGS WILL INCREASE
ESPECIALLY AFTER MIDNIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Apr 15, 3:33 AM CDT, 16 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
333 AM CDT FRI APR 15 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-160845-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
333 AM CDT FRI APR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE FORECAST TODAY...SOME OF WHICH MAY BE SEVERE.
CONVECTION SHOULD BE ONGOING IN THE MORNING...MOVING NORTHEAST
ACROSS THE EVANSVILLE TRI STATE AND PENNYRILE REGIONS. ADDITIONAL
DEVELOPMENT IS LIKELY IN THE WAKE OF THE MORNING CONVECTION...
FROM LATE MORNING INTO THE AFTERNOON HOURS. STORMS WITH ROUND TWO
COULD TAKE ON SUPERCELL CHARACTERISTICS...ESPECIALLY OVER
SOUTHEAST MISSOURI...WESTERN KENTUCKY AND THE SOUTHERN TIP OF
ILLINOIS. HAZARDS WILL INCLUDE LARGE HAIL...DAMAGING WINDS AND
POSSIBLY TORNADOES. THE ALERT LEVEL WILL LARGELY DEPEND ON HOW
UNSTABLE THE ATMOSPHERE CAN BECOME THROUGH THE DAY...AND IF UPPER
LEVEL JET STREAM WINDS CAN LINE UP WITH THE AXIS OF
DESTABILIZATION. STORM MOTION SHOULD BE NORTHEAST FROM 40 TO 50
MPH.

LOCALLY HEAVY RAIN WILL ALSO BE A CONCERN TODAY. RAINFALL EARLIER
THIS WEEK HAS GROUND CONDITIONS SATURATED IN SOME AREAS. THIS
SYSTEM IS FORECAST TO BRING TO THE REGION 1 TO 1 1/2 INCHES OF
RAINFALL...WHICH COULD CAUSE URBAN AND SMALL STREAM FLOOD CONCERNS
ONCE AGAIN.

FLOODING IS AGAIN OCCURRING ON MANY AREA RIVERS. PLEASE REFER TO
THE FLOOD WARNINGS FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NEXT WEEK...IT APPEARS THE WEATHER PATTERN WILL SET UP IN A
MANNER FAVORABLE FOR PERIODS OF HEAVY RAIN. GIVEN THE VARIABILITY
IN THE MODEL DATA...IT IS TOO SOON TO TELL WITH MUCH CONFIDENCE
WHERE EXACTLY THE AXIS WILL SET UP. HOWEVER THE EFFECTS SHOULD
BE FELT ACROSS PORTIONS OF BOTH THE MID MISSISSIPPI AND LOWER
OHIO VALLEY REGIONS.

FLOODING IS EXPECTED TO CONTINUE ON MANY AREA RIVERS. PLEASE
REFER TO THE FLOOD WARNINGS FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY...ESPECIALLY THIS AFTERNOON.

JP

In the hours before

Local storm report, Apr 15, 7:18 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
718 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             HICKORY                 36.82N 88.65W
04/15/2011  M1.00 INCH       GRAVES             KY   TRAINED SPOTTER

            TORRENTIAL RAIN REPORTED WITH THE STORM.

&&

SMITTY
Local storm report, Apr 15, 7:24 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
724 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             6 E SMITHLAND           37.14N 88.29W
04/15/2011  M1.00 INCH       LIVINGSTON         KY   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED NEAR THE COMMUNITY OF BURHAM.

&&

SMITTY
Local storm report, Apr 15, 7:29 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
729 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             ALBION                  38.38N 88.06W
04/15/2011  M0.25 INCH       EDWARDS            IL   TRAINED SPOTTER

&&

SMITTY
Local storm report, Apr 15, 7:34 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
734 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             REIDLAND                37.01N 88.53W
04/15/2011  M0.75 INCH       MCCRACKEN          KY   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED COMMUNITY WIDE.

&&

SMITTY
Local storm report, Apr 15, 7:45 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
745 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             WEST FRANKFORT          37.90N 88.93W
04/15/2011  M1.00 INCH       FRANKLIN           IL   TRAINED SPOTTER

&&

JAYSONW
Local storm report, Apr 15, 7:58 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
758 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             2 S AURORA              36.75N 88.14W
04/15/2011  M1.50 INCH       CALLOWAY           KY   EMERGENCY MNGR

            PING PONG HAIL FELL NEAR KENLAKE STATE PARK FOR 2
            MINUTES.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:10 PM CDTSevere Thunderstorm WarningPAHCrittenden, Livingston, Lyon35 min
Apr 15, 7:14 PM CDTSevere Thunderstorm WarningPAHGraves, Marshall13 min
Apr 15, 7:41 PM CDTTornado WarningPAHCalloway, Trigg34 min
Apr 15, 7:45 PM CDTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Livingston9 min
Apr 15, 8:33 PM CDTTornado WarningPAHCaldwell, Christian, Hopkins, Trigg27 min

Nearby

Tornado Warnings in Kentucky, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.